Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 229, NWS Nashville, TN

July 7, 2004Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 7, 2004, 3:45 PM CDT for Coffee County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 3:45 PM CDT (20:45 UTC)
Expired
Jul 7, 2004, 4:15 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 072045
SVRBNA
TNC031-072115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
344 PM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN TENNESSEE

* UNTIL 415 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF MANCHESTER...MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTHEASTERN COFFEE COUNTY THROUGH 415 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL, WHICH
MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING AND AVOID WINDOWS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS, AND AVOID USING
ELECTRICAL APPLIANCES OR TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 3559 8622 3540 8626 3529 8592 3551 8586

$$
05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:04 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 7, 2:04 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
204 PM CDT WED JUL 7 2004

.DISCUSSION...CONVECTION HAS FIRED UP ONCE AGAIN IN MIDDLE
TENNESSEE, ALTHOUGH THIS AFTERNOONS ACTIVITY THUS FAR DOES NOT SEEM
AS WIDESPREAD NOR AS STRONG AS THE LAST FEW DAYS. THE SPC STILL HAS
NOT PLACED MIDDLE TENNESSEE UNDER A SEVERE WEATHER RISK FOR DAYS 1,
2, OR 3.

IT APPEARS THE CURRENT STORMS ARE ALIGNED ALONG THE FRONTAL BOUNDARY
ITSELF, WHICH AT 19Z EXTENDED FROM NEAR BOWLING GREEN, TO JUST EAST
OF CLARKSVILLE, TO NEAR JACKSON, TENNESSEE. DESPITE THE WEAKER
INSTABILITY TODAY, THE FRONT APPEARS TO BE PROVIDING ENOUGH LIFT TO
PRODUCE THE CONVECTION. THUS LOOK FOR STORMS TO TRAVEL ACROSS THE
MID STATE THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING AS THE
BOUNDARY PROGRESSES EASTWARD.

LOOKING AHEAD, THERE WILL LIKELY BE A SLIGHT AIR MASS CHANGE THE
NEXT COUPLE OF DAYS, WITH SLIGHTLY COOLER TEMPERATURES, ALTHOUGH THE
BERMUDA HIGH CENTER HARDLY LOSES ITS INFLUENCE ON OUR WEATHER
PATTERN DURING THE COURSE OF THE NEXT 7 DAYS. LOOK FOR TEMPERATURES
TO RETURN TO NORMAL BY FRIDAY, WITH ISOLATED, HEAT-DRIVEN
THUNDERSTORMS POSSIBLE EVERY AFTERNOON THROUGH THE PERIOD.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Jul 7, 5:30 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED JUL 7 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-081030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL FIRE UP ONCE AGAIN IN ADVANCE OF AN
APPROACHING COLD FRONT ACROSS MIDDLE TENNESSEE IN WARM...MOIST AND
UNSTABLE AIR. A FEW OF THESE THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING WINDS. ISOLATED AREAS OF FLASH FLOODING IS ALSO
POSSIBLE FROM LOCALLY HEAVY DOWNPOURS.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST FOR THURSDAY THROUGH TUESDAY. HOWEVER...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY LATE THIS AFTERNOON.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:13 PM CDTSevere Thunderstorm WarningOHXCumberland62 min
Jul 7, 1:52 PM CDTSevere Thunderstorm WarningOHXCheatham38 min
Jul 7, 1:56 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys64 min
Jul 7, 4:37 PM CDTSevere Thunderstorm WarningOHXBenton23 min
Jul 7, 5:54 PM CDTSevere Thunderstorm WarningOHXCoffee36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.